Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 278, NWS Northern Indiana

November 12, 2003Allen County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Nov 12, 2003, 4:38 PM EST for Allen County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2003, 4:38 PM EST (21:38 UTC)
Expired
Nov 12, 2003, 5:15 PM EST
In force
37 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Allen County, OH

The radar

The Northern Indiana radar (KIWX), 148 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 12, 1:50 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 122138
SVRIWX
OHC003-122215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN OHIO

* UNTIL 515 PM EST

* AT 438 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF FORT SHAWNEE...MOVING EAST AT
  50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  LIMA
  CAIRO
  LAFAYETTE
  BEAVERDAM
  HARROD

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4084 8431 4058 8429 4063 8385 4088 8387

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 3:26 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 12, 3:26 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
326 PM EST WED NOV 12 2003

.SHORT TERM...

TONIGHT A LOW PRESSURE CENTER WILL BE MOVING EASTWARD THROUGH THE
NORTHERN GREAT LAKES AND WILL BE MOVING FURTHER EASTWARD ON THURSDAY
AS HIGH PRESSURE BUILDS IN. THE PRESSURE GRADIENT AROUND THE LOW
TONIGHT WILL BE TIGHT WHICH WILL CAUSE SUSTAINED WINDS TONIGHT TO BE
STRONG (INTO THE 30 MPH RANGE) AND FOR GUSTS TO GET INTO THE 40S.
THE WINDS WILL BEGIN TO RELAX LATER TOMORROW AS THE PRESSURE
GRADIENT WEAKENS WITH THE INCOMING HIGH PRESSURE. THEREFORE WENT
WITH A WIND ADVISORY FOR OUR ENTIRE CWA TONIGHT. TEMPERATURES WILL
BE DROPPING INTO THE LOW 30S FOR TONIGHT WHICH WILL SET UP THE
NORTHERN PART OF OUR CWA FOR SNOW. WEST TO NORTHWEST WINDS WILL KEEP
THE LAKE EFFECT SNOW CONFINED TO OUR NORTHERN SECTION. DELTA TS
WILL ALSO BE AROUND 20 FOR TONIGHT AND THURSDAY. HUMIDITY TIME
HEIGHTS ALSO SHOWING GOOD LOW LEVEL MOISTURE.  BML
&&

.LONG TERM...

LES SHOULD QUICKLY END THURSDAY NIGHT WITH LOW LEVELS RAPIDLY DRYING
OUT AFTER 00Z FRI AS SFC RIDGING BUILDS INTO THE AREA. WILL EXTEND
CHANCE OF SHSN INTO THE EVENING FOR LAKE EFFECT COUNTIES THEN DRY
FCST ENTIRE CWA REST OF THE NIGHT. THIS DRIER LOW LEVEL AIR WILL
SEND DEWPOINTS DOWN INTO THE TEENS ACROSS THE SOUTHERN PORTION OF
THE CWA. WITH CLEARING SKIES AND DIMINISHING WINDS EXPECT TEMPS TO
DROP DOWN INTO L20S AND WILL GO AOB MAV NUMBERS. SFC RIDGE THEN
SETTLES IN OVER TN VALLEY FRI AND BRING FAIR BUT COOL WX TO THE
AREA. UPPER LEVEL DISTURBANCE COMING ACROSS THE NORTHERN PLAINS FRI
NITE WILL BRING CLOUDS BACK INTO THE AREA AND THEN A CHANCE OF RAIN
AGAIN SAT AS THE SYSTEM MOVES ACROSS GREAT LAKES REGION. SFC HIGH
MEANWHILE WILL REMAIN ANCHORED OVER THE SE US AND MID ATLANTIC
REGION ALLOWING FOR A GRADUAL MODERATION IN TEMPS BACK CLOSE TO NEAR
NORMAL BY SUNDAY. NEXT SYSTEM THEN TO MOVE INTO THE REGION ON MON
AND TUE BRINGING ANOTHER CHANCE FOR RAIN. SFC AND UPPER LOW END UP
OVER EASTERN CANADA BY WED LEAVING OUR AREA IN NW FLOW BEHIND
SYSTEM. THIS COULD PROVIDE A CHANCE FOR LES BUT WILL LEAVE FCST DRY
FOR TIME BEING.  JAL
&&

.AVIATION...

IFR TO MVFR CEILINGS STILL GOING ON AT SBN AND FWA. THE FOG HELD ON
FOR AWHILE THIS MORNING BUT HAS FINALLY MOVED ON. LOW CEILINGS WILL
HANG AROUND SBN FOR A BIT...BUT THEN THERE IS A SMALL DRY SLOT TO
THE WEST WITH NO CEILING. THIS WILL FIRST ROTATE IN SBN FOR A BIT
AND THEN FWA BEFORE MORE LOW LEVEL WRAP AROUND CLOUDS MOVE IN. LEFT
THE TAFS BKN AS THIS DRY SLOT WILL NOT LAST LONG IF IT DOESNT GET
CLOSED UP BEFORE GETTING TO EITHER AIRPORT. POTENTIAL FOR SOME
THUNDERSTORMS AT FWA THIS AFTERNOON...BUT NOTHING HAS DEVELOPED AS
OF YET. THINGS WILL BECOME WINDY AT BOTH SBN AND FWA TODAY AND
TONIGHT AS THE TIGHTLY WRAPPED LOW MOVES THE TIGHTER PRESSURE
GRADIENT INTO THE AREA. GUSTS COULD GET UP TO 40MPH.     BML
&&

.IWX...WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY FOR TONIGHT FOR ZONES INZ003>009...INZ012>018...
INZ020...INZ022>027...INZ032>034.

MI...WIND ADVISORY FOR TONIGHT FOR ZONES MIZ077>081.

OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ001>002...OHZ004>005...
OHZ015>016...OHZ024>025.
&&
Hazardous weather outlook, Nov 12, 4:55 AM EST, 11 hours 43 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES ARE
POSSIBLE TODAY. THE STORM PREDICTION CENTER HAS INCLUDED ALL OF
NORTHWEST OHIO AND PARTS OF CENTRAL LOWER MICHIGAN IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS. THERE IS ALSO A SLIGHT RISK FOR
SEVERE THUNDERSTORMS WEST OF THIS MODERATE RISK...AND EAST OF A LINE
FROM DOWAGIAC MICHIGAN...TO SOUTH BEND AND LOGANSPORT INDIANA.

A POTENT COLD FRONT WITH VERY STRONG WINDS ALOFT WILL MOVE ACROSS
THE AREA TODAY. CONDITIONS ARE MARGINAL FOR THUNDERSTORM
DEVELOPMENT. HOWEVER...IF THUNDERSTORMS CAN DEVELOP...THEY WILL
LIKELY BECOME SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT BUT
DUE TO THE STRONG WIND SHEAR...ISOLATED TORNADOES ARE ALSO POSSIBLE.

ADDITIONAL HAZARDS INCLUDE DENSE FOG THIS MORNING AND SNOW SHOWERS
TONIGHT. SOME SMALL ACCUMULATIONS ARE POSSIBLE LATE TONIGHT ACROSS
EXTREME NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...

LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO THURSDAY MORNING. SOME
ACCUMULATIONS UP TO 2 INCHES WILL BE POSSIBLE WITH HEAVIER BANDS
OVER EXTREME NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS MORNING AND THIS
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Nov 12, 4:33 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    DUPONT                    OH   0.88 INCH HAIL
11/12/03   PUTNAM                         REPORTED BY TRAINED
                                          SPOTTER.

TT
Local storm report, Nov 12, 4:36 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
436 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    2 N HAVILAND              OH   TSTM WND DMG
11/12/03   PAULDING                       CONSTRUCTION TRAILERS BLOWN
                                          OVER AT WAYNE TRACE HIGH
                                          SCHOOL. REPORTED BY
                                          EMERGENCY MANAGEMENT.

TT

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 4:26 PM ESTSevere Thunderstorm WarningIWXPutnam34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.